Proudly Serving Volusia
& Flager Counties

Since 1985

Q&A: Adverse Reactions to CT Scans

My 40-year-old husband, who was healthy except for a bout of pneumonia for which he was being treated in the hospital, was given a CT scan with contrast. He began coughing violently and died soon after. Was his death caused by the doctors’ negligence?

A: This type of rare and tragic incident is difficult to prevent because so little is known about anaphylactoid or idiosyncratic reaction. About 1 in 240,000 patients experience anaphylactic reactions from imaging contrast material.

Some risk factors are known that increase a patient’s chances of having an adverse reaction to contrast material, but most people who experience adverse reactions do not have these risk factors.

If your husband had any of the risk factors and the hospital or doctors knew of them, they may have been negligent in administering the contrast.

Risk factors include:

  • Previous anaphylactic reactions
  • Asthma
  • Food or medication allergies, or hayfever
  • Multiple medical problems or an underlying disease (e.g., cardiac disease, preexisting azotemia, kidney disease, hypersensitivity)
  • Treatment with nephrotoxic agents (e.g., aminoglycosides, nonsteroidal anti-inflammatory agents)
  • Advanced age

At the very least, doctors should ensure they have the patient’s informed consent to administer the contrast. Patients must understand that they risk death by consenting to contrast injections.

Premedication should be administered for patients with the known risk factors listed above. Lastly, physicians must be on hand to direct care in the event of an adverse reaction and imaging personnel must be trained to recognize and treat such reactions.


More Testimonials